Alert archive / Colorado / Red Flag Warnings in 2021
Red Flag Warning 19, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at May 8, 2021, 2:31 AM MDT for 4 counties in Colorado. It took effect at May 8, 2021, 1:00 PM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 2021, 2:31 AM MDT (08:31 UTC)
- In effect from
- May 8, 2021, 1:00 PM MDT
- Expired
- May 8, 2021, 9:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Grand Junction, CO
Counties Garfield County, CO, Mesa County, CO, Moffat County, CO, Rio Blanco County, CO
The radar
The Grand Junction radar (KGJX), 82 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 5:02 PM MDT | NON-TSTM WND GST 47 | 2 E Rifle, CO | ASOS STATION KRIL GARFIELD COUNTY RGNL AP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 8.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 4403 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
279 WWUS85 KGJT 080831 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 231 AM MDT Sat May 8 2021 COZ200-202-090300- /O.NEW.KGJT.FW.W.0019.210508T1900Z-210509T0300Z/ Little Snake Forecast Area-White River Forecast Area- 231 AM MDT Sat May 8 2021 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 200 AND 202... * AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little Snake Forecast Area and Fire Weather Zone 202 White River Forecast Area. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Conditions will be favorable for easy ignition and rapid spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ203-090300- /O.NEW.KGJT.FW.W.0019.210508T1900Z-210509T0300Z/ Lower Colorado River- 231 AM MDT Sat May 8 2021 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONE 203 BELOW 8500 FEET... * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River below 8500 feet. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Conditions will be favorable for easy ignition and rapid spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
290 WWUS85 KGJT 090254 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 854 PM MDT Sat May 8 2021 COZ200-202-090400- /O.EXP.KGJT.FW.W.0019.000000T0000Z-210509T0300Z/ Little Snake Forecast Area-White River Forecast Area- 854 PM MDT Sat May 8 2021 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 200 AND 202... Winds are diminishing and relative humidity is beginning to recover. Critical fire weather criteria are no longer being met so will let the Red Flag Warning expire as scheduled. $$ COZ203-090400- /O.EXP.KGJT.FW.W.0019.000000T0000Z-210509T0300Z/ Lower Colorado River- 854 PM MDT Sat May 8 2021 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONE 203 BELOW 8500 FEET... Winds are diminishing and relative humidity is beginning to recover. Critical fire weather criteria are no longer being met so will let the Red Flag Warning expire as scheduled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at May 8, 12:00 AM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 8, 12:00 AM MDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1200 AM MDT Sat May 8 2021 .UPDATE... Issued at 902 PM MDT Fri May 7 2021 Winds are diminishing and relative humidity is beginning to recover. Critical fire weather criteria are no longer being met. Thus, have allowed the ongoing Red Flag Warning to expire as scheduled. && .SHORT TERM...(Tonight through Saturday night) Issued at 247 PM MDT Fri May 7 2021 Classic high EML sounding at GJT this morning along with the accas on top. The wave that was driving the more condensed cu/virga field has moved east of the divide and don't think we have much chance of getting much to the ground except stronger wind gusts. There will be some gratuity PoPs in place but even the chances on Saturday withe passage of the upper system and associated cold front don't seem to be as good as before. The strong mixing has pushed some winds above 40 mph in spots and pushed temperatures up to well above normal. The upper trough and surface front are moving through eastern NV attm and really not much more than thin band of organized clouds. These features arrive to our far NW CWA near sunrise and will progress over the divide not long after mid-day. There will be a focus for precipitation along these convergent features as they move through and some post frontal convection due to increased instability but this isn't looking like a soaker system like we need. That will not arrive until later in the forecast. Tried to make some of the timing of precipitation more in line with the frontal passage with some chances added back to the Southwest. This system will drop temperatures back more in line to normal for Saturday as well. Precipitation should quickly die off by sunset with a quiet night and increasing high cloudiness in store for early Sunday morning. .LONG TERM...(Sunday through Friday) Issued at 1159 PM MDT Fri May 7 2021 Model solutions has certainly come more into agreement over the course of the last few model runs. Unfortunately, they are agreeing on a drier solution. The GFS/GEFS have come around the ECMWF solution of the base of the trough tracking north of Utah and Colorado, no longer producing a cutoff low over the Four Corners. In fact, the deterministic GFS barely produces a cutoff low at all. This is quite different from yesterday's run. Additionally, deterministic and model solutions also agree that this system will be progressive as it crosses over eastern Utah and western Colorado, limiting the possible time frame of precipitation. At this time, the models are indicating precipitation will begin Monday afternoon and come to an end by Tuesday morning for all areas save along the Divide. Under northwest flow on the backside of this system, the northern and central mountains will likely continue to see rain and snow showers through Tuesday night before finally drying out. The higher elevations in the central and northern mountains will be favored for several inches of snow with this system. Temperatures will run 5-10 degrees below normal through Tuesday as this system works its way through. From Wednesday onward, a warming trend is forecast, as another ridge of high pressure is expected to build in. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1139 PM MDT Fri May 7 2021 VFR conditions in place and should dominate the forecast over the next 24 hours. A cold front will pass through the area with winds expected ahead of and behind the front...gusting at times above 25 mph in many locations. Precipitation is most likely near the frontal passage but looks fairly unorganized at this point so no timing confidence placed in the TAFs at this time. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && UPDATE...MDM SHORT TERM...15 LONG TERM...BGB AVIATION...TGJT
Hazardous weather outlook, May 7, 4:36 AM MDT, 21 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 436 AM MDT Fri May 7 2021 COZ001>014-017>023-UTZ022>025-027>029-081045- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 436 AM MDT Fri May 7 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Strong southwest winds, above normal temperatures and low relative humidity combined with later than normal green-up will bring critical fire weather conditions to much of western Colorado below 8,500 feet. In addition, isolated thunderstorms are possible over the higher elevations of the San Juan, Elk and Sawatch mountains this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Critical fire weather conditions are possible through Sunday. Light mountain snow may return to the northern and central mountains early next week. Isolated to scattered thunderstorms are possible each afternoon/evening beginning Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Colorado, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.